Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 238, NWS Hastings, NE

July 13, 2016Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 13, 2016, 5:01 AM CDT for Rooks County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 5:01 AM CDT (10:01 UTC)
Expired
Jul 13, 2016, 6:00 AM CDT
In force
59 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:16 AM CDTTSTM WND GST 654 Ese Palco, KSTIME EST FM RADAR. POWER OUTAGES REPORTED IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:25 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1850 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

386 
WUUS53 KGID 131001
SVRGID
KSC163-131100-
/O.NEW.KGID.SV.W.0238.160713T1001Z-160713T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
501 AM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROOKS COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 600 AM CDT

* AT 501 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  DAMAR...OR 35 MILES SOUTHWEST OF PHILLIPSBURG...MOVING EAST AT 40
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PLAINVILLE...STOCKTON...PALCO...DAMAR...ZURICH...CODELL AND WEBSTER
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9960 3955 9960 3942 9904 3913 9905
TIME...MOT...LOC 1001Z 278DEG 34KT 3935 9973 

HAIL...1.00IN
WIND...60MPH
 
$$

WESELY
2 follow-up statements
631 
WWUS53 KGID 131031
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
531 AM CDT WED JUL 13 2016

KSC163-131100-
/O.CON.KGID.SV.W.0238.000000T0000Z-160713T1100Z/
ROOKS KS-
531 AM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR ROOKS COUNTY...

AT 530 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBSTER STATE
PARK...OR 24 MILES SOUTH OF PHILLIPSBURG...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...PALCO...DAMAR...ZURICH...
CODELL AND WEBSTER STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9960 3955 9960 3942 9904 3913 9905
TIME...MOT...LOC 1030Z 267DEG 33KT 3940 9939 

HAIL...0.75IN
WIND...60MPH
 
$$

WESELY
018 
WWUS53 KGID 131054
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
554 AM CDT WED JUL 13 2016

KSC163-131104-
/O.EXP.KGID.SV.W.0238.000000T0000Z-160713T1100Z/
ROOKS KS-
554 AM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR ROOKS COUNTY WILL EXPIRE AT
600 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3913 9960 3955 9960 3942 9904 3913 9905
TIME...MOT...LOC 1052Z 278DEG 34KT 3940 9939 

$$

WESELY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:58 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 13, 3:58 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
358 AM CDT WED JUL 13 2016

...Multiple Chances for Hit-or-Miss Tstms thru Sat then Turning
Dry and Very Hot Next Week with a Multi-Day Stretch of Excessive
Heat looking Probable...

.SHORT TERM...(Today and tonight)
Issued at 358 AM CDT Wed Jul 13 2016

Aloft: The Westerlies were zonal over the Nrn USA with a slight
cyclonic bend. There was an embedded weak shortwave trof from WA
southeast to CO. This trof will move over the Nrn Plains today and
combine with another trof dropping S out of the Canadian Prairies.
The combined trof will move into the Wrn Great Lakes tonight. The
passage of this trof will shift winds aloft slightly from W to
WNW.

Surface: Features are weak and very difficult to identify. The
two most identifiable features were a deep occluded low along the
Manitoba/Ontario border and high pres over the W Atlantic. There
was no observational evidence that the cool front that moved thru
Mon exists. A new cool front was forming over over the Dakota's
into WY. This front will surge SE crossing the fcst area today.
Nrn Rockies high pres will begin building in tonight.

Fcst confidence is very low in rain chances/POPs. There is no
strong forcing and because of that the models are highly diverse
in their outcomes. Looking at SREF and EC ensemble QPF
probabilities for .10" over the next 24 hrs (12Z/Wed-12Z/Thu)...
the best chance for tstms will be over SE Neb and NE KS east
across IA/MO into the Srn Great Lakes.

Today: The on-going MCS over NW KS is a major fcst complication
...in addition to the sct shwrs/tstms developing around and ahead
of it. The NAM/NMM/ARW have the best handle on this and trends
suggest continued ESE/SE movement. While expect most of the
intense tstm activity to remain just S of the fcst area...Rooks/
Osborne/Mitchell counties are in Svr Tstm Watch #376 until 15Z.

Expect a steady light rain to fall S of Hwy 6 this morning...
associated with anvil blow-off.

There could be a few random tstms also develop early (before
noon) along the approaching cool front from the N.

The expansive cloud shield associated with the MCS will suppress
temp rise this morning.

Tstm development this afternoon/eve should primarily be focused E
of the fcst area (SE Neb/NE KS/IA and MO)...where a low-lvl jet
will be directed. However...there could be a couple isolated
storms develop along the front and/or whatever little activity
develops this morning could intensify. This is predicated on
decreasing clouds and destabilization in the wake of the morning
MCS.

The 03Z SREF does an excellent job depicting decreased instability
associated with the MCS...but it does indicate recovery. With
temps in the upr 80s-low 90s and dwpts 65-70F...MLCAPE is fcst to
be 2000-3500 J/kg with the highest values over N-cntrl KS. 0-6 km
shear will be 35-40 kts. This environment will support organized
multi-cell and supercell storm structures..."if" tstms develop at
all. There's no guarantee. But if anything fires...it is likely to
be severe.

Large hail and damaging winds will be the primary threats.

Tonight: any early evening tstm activity should quickly exit E and
S of the fcst area by 10 pm. However...increasing/strengthening
upslope flow behind the front should initiate tstms over Ern CO
and Wrn Neb/KS. Some of this activity could move in well after
midnight. MUCAPE of 1500-2500 J/kg will remain with deep layer
shear more than supportive of strong/organized updrafts.

.LONG TERM...(Thursday through Tuesday)
Issued at 358 AM CDT Wed Jul 13 2016

Overview...There will be a welcomed break in the heat Thursday
through Saturday when high temperatures will be several degrees
below normal, generally in the lower to mid 80s. The heat will
begin to return to the region on Sunday especially across Kansas,
and then will build into the rest of the forecast area as we head
into early next week. High temperatures by next Tuesday are
expected to range from the mid 90s to around 100. Once the heat
arrives next week, the long range forecast models really show it
sticking around for numerous days. There will be at least some
chance of isolated to scattered thunderstorms every day from
Thursday through Saturday night due to the more southerly track of
the upper level jet stream. This will all change by around
Sunday/Monday as the jet stream heads north and a substantial
upper high develops overhead resulting in what will likely be a
very hot and dry period next week and possibly beyond.

Thursday through Saturday...More temperate below normal
temperatures will dominate. The jet stream will be nearly overhead
with weak short waves passing through bringing at least some
chance for thunderstorms. The best chances for precipitation will
be during the evening and overnight hours with the possibility of
elevated thunderstorms. The sfc winds on at least Thursday and
Friday will be somewhat easterly, which supports the cooler
temperatures and will give us that chance for elevated convection
depending on how the low level jet sets up. Confidence in timing
and location of precipitation chances is fairly low due to
widespread model variations and only very subtle features to
initiate thunderstorms.

Sunday through Tuesday...As mentioned in the overview section a
large upper high will begin to build across the region. This will
dry things out and heat us up. However, the most significant heat
may not arrive until just beyond the end of this forecast period
around the middle to end of next week and possibly persist well
beyond that. Confidence in the pattern shift back to dry and hot
is high.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1242 AM CDT Wed Jul 13 2016

Significant Weather: potential for MVFR fog 10Z-13Z Today. Weak
cold frontal passage around 15Z.

Rest of tonight: Scattered patches of 15-25K ft VFR clouds...but
MVFR fog is possible after 09Z. Light SE winds generally 10 kts or
less becoming S. Confidence: Medium

Wed: MVFR fog dissipates by 13Z. Then VFR with scattered patches
of 15-25K ft clouds. S winds under 10 kts will shift to NW after
FROPA...then to N or NNE. Confidence: Medium

Wed eve: VFR. N-NE winds under 10 kts. Confidence: High

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Wesely
AVIATION...Kelley
Hazardous weather outlook, Jul 13, 4:16 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
416 AM CDT WED JUL 13 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
416 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 10 AM FOR PORTIONS OF
NORTH CENTRAL KANSAS...WITH HAIL UP TO THE SIZE OF GOLF BALLS AND
DAMAGING WINDS AROUND 60 MPH. PLEASE REFER TO SEVERE THUNDERSTORM
WATCH 376 FOR ADDITIONAL INFORMATION.

OTHERWISE...THERE IS A SLIGHT CHANCE FOR A COUPLE THUNDERSTORMS
AT ANY TIME ACROSS THE ENTIRE OUTLOOK AREA. WHILE THE RISK FOR
STORMS IS LOW...THE PRIMARY TIME OF CONCERN WILL BE 4 PM TO 10 PM.
IF ANY STORMS DO FORM DURING THAT TIME...THEY COULD BE SEVERE WITH
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AROUND 60
MPH.

AFTER MIDNIGHT TONIGHT...THERE IS A CHANCE SOME THUNDERSTORMS
COULD MOVE INTO THE AREA FROM THE WEST. THESE STORMS COULD ALSO BE
SEVERE...WITH HAIL TO NEAR THE SIZE OF QUARTERS AND DAMAGING
WINDS AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE VARIOUS OFF-AND-ON CHANCES FOR THUNDERSTORMS WITHIN AT
LEAST PORTIONS OF THE OUTLOOK AREA THURSDAY THROUGH SATURDAY
NIGHT. THERE IS AT LEAST A MARGINAL RISK FOR A FEW SEVERE STORMS
THURSDAY AFTERNOON INTO THURSDAY NIGHT...PRIMARILY ACROSS KANSAS.
BEYOND THURSDAY...IT IS STILL TOO SOON TO CONFIDENTLY ASSESS THE
POTENTIAL FOR SEVERE STORMS LATER IN THE WEEK.

IN ADDITION...THE HEAT INDEX NEXT MONDAY AND TUESDAY AFTERNOON
COULD REACH OR SLIGHTLY EXCEED 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER ROOKS...OSBORNE...AND
MITCHELL COUNTIES IN NORTH CENTRAL KANSAS UNTIL 10 AM. OTHERWISE
...ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR
PARTS OF THE OUTLOOK AREA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KELLEY/WESELY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:53 AM CDTSpecial Weather StatementGIDOsborne, Rooks37 min
Jul 13, 6:27 AM CDTSevere Thunderstorm WarningGIDMitchell, Osborne48 min
Jul 13, 7:16 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.